Oklahoma, 2023

Flood in Oklahoma, March 3 to 5, 2023

March 3 to 5, 2023 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed across southeastern Oklahoma during the midday hours of the 2nd, north of a warm front over Texas. Another round of thunderstorms developed during the evening hours as the warm front moved northward into the area, and an upper level low pressure system approached.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed across southeastern Oklahoma during the midday hours of the 2nd, north of a warm front over Texas. Another round of thunderstorms developed during the evening hours as the warm front moved northward into the area, and an upper level low pressure system approached. The showers and thunderstorms moved east of the area during the morning of the 3rd, after producing widespread three to six inches of rainfall across much of southeastern Oklahoma. This widespread heavy rainfall resulted in moderate flooding of the Poteau River near Panama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 3, 11:09 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 3, 11:09 AM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1109 AM CST Fri Mar 3 2023

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 902 AM CST Fri Mar 3 2023

Went ahead and cancelled the remaining portion of the Flash
Flood Watch that was in affect for parts of southeast
Oklahoma and west-central Arkansas. The heaviest rains are
now pulling east of the area as the storm system centered
over southern Missouri continues to trek to the northeast.
The rain is expected to be out of the CWA by noon with
the clouds gradually clearing out from the west to east
as the day wears on. Have only made some minor adjustments
to the forecast to today to better reflect the latest trends.

&&

.LONG TERM...
(Tonight through Thursday)
Issued at 156 AM CST Fri Mar 3 2023

Largely a quiet forecast for the next several days. The weekend
will be warm and pleasant, with Sunday being the warmer and
windier day. Gusts could approach advisory criteria across NE OK.
The warm and windy conditions will raise fire weather concerns,
though dewpoints should stay high enough to keep humidities from
dropping too low. A shallow cool front will surge south into the
region Monday into Tuesday, so Monday will be the last warm day
before we have a stretch of below average cool weather next week.
Lots of uncertainty regarding the evolution of the upper pattern
next week, so will leave the blended guidance PoPs in place. Best
chance for rain and storms across the south Wednesday as it looks
now. Winter weather chances too low to mention at this point.

Lacy

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM CST Fri Mar 3 2023

IFR to MVFR conditions prevail late this morning at all area sites.
Conditions will gradually improve from west to east this afternoon
and into tonight. VFR conditions are expected area-wide as we move
into Saturday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   58  38  65  48 /  70   0   0   0
FSM   53  38  68  45 /  90   0   0   0
MLC   57  40  68  49 /  60   0   0   0
BVO   59  32  64  40 /  70   0   0   0
FYV   48  32  65  42 /  90   0   0   0
BYV   48  35  63  43 / 100   0   0   0
MKO   55  38  64  44 /  80   0   0   0
MIO   53  35  62  43 /  90   0   0   0
F10   57  39  65  46 /  50   0   0   0
HHW   57  40  67  45 /  60   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...10
LONG TERM....30
AVIATION...10
Hazardous weather outlook, Mar 3, 9:30 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
930 AM CST Fri Mar 3 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
930 AM CST Fri Mar 3 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Rain will depart the area to the east by noon as the responsible system
moves off to the northeast. Gusty northwest winds will also begin to
decrease through the day.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.
MONDAY...High Wind Potential.
TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...No Hazards.

EXTENDED DISCUSSION...
South winds will increase Sunday along with warmer temperatures,
which will likely raise fire weather potential.

Isolated to scattered thunderstorms are expected Tuesday night
into Wednesday across southeast Oklahoma into northwest Arkansas.
At this time, the severe weather potential is expected to be low.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Mar 3, 7:49 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
749 AM CST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       2 NE STRICKLER          35.85N 94.29W
03/03/2023  M2.86 INCH       WASHINGTON         AR   CO-OP OBSERVER

&&

JDS
Local storm report, Mar 3, 10:55 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1055 AM CST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 NE COWETA             35.98N 95.64W
03/03/2023  M1.35 INCH       WAGONER            OK   PUBLIC

            EVENT TOTAL.

&&

JDS
Local storm report, Mar 3, 11:10 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1110 AM CST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 SSE FORT TOWSON       33.99N 95.26W
03/02/2023                   CHOCTAW            OK   PUBLIC

            TREE UPROOTED WITH NUMEROUS OTHER TREE
            LIMBS/BRANCHES BROKEN OR DAMAGED AT RAYMOND
            GARY STATE PARK.

&&

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Le Flore

When
March 3, 12:15 PM CST to March 5, 10:45 AM CST
Where
Le Flore County, 2.68 mi NW of Coal Creek to 0.69 mi N of Scullyville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.210, -94.700

The Poteau River near Panama rose above its flood stage of 29 feet at 12:15 pm CST on March 3rd. The river crested at 34.52 feet at 10:30 am CST on the 4th, resulting in moderate flooding. Agricultural land was flooded from near Panama to near Arkoma, and county roads were closed. The river fell below flood stage at 10:45 am CST on the 5th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089027.